VisualDx Helps Resident with an Unfamiliar Finding

A resident at California Hospital Medical Center shares how VisualDx helped him make a diagnosis:

“I was seeing a patient on the wards with acral cyanosis and didn’t know anything about that differential. With VisualDx, I diagnosed Raynaud phenomenon!”

What is Raynaud phenomenon?

Raynaud phenomenon is a vascular disorder characterized by intermittent arteriolar vasospasm of the digits, most often due to cold temperature or stress. Symptoms present with characteristic changing of hands from white (pallor) to blue (cyanosis) to red (hyperemia), although all 3 phases may not be present in each individual. Raynaud phenomenon may be primary or secondary.

What should we be aware of when making a diagnosis?

Affected digits commonly demonstrate at least 2 color changes – white (pallor), blue (cyanosis), and/or red (hyperemia) – and usually, but not always, in that order.

Ulcers and necrosis may form due to ischemia in secondary Raynaud phenomenon.

How can we treat this?

Lifestyle modifications. First-line therapy for mild to moderate disease recalcitrant to lifestyle changes:

  • Start with a sustained release dihydropyridine-class calcium channel blocker as monotherapy; titrate up for symptom relief at lowest dose.
  • Alternative therapies include a phosphodiesterase-5 (PDE-5) inhibitor, topical nitrate, angiotensin-receptor blocker, or a selective serotonin reuptake inhibitor (SSRI).

Subscribe to VisualDx Today

Become a VisualDx subscriber today and gain access to clinical information and medical images of thousands of diagnoses. Your first 30 days are FREE.

Learn More